Letters to Editor
Lenalidomide‑induced diffuse alveolar hemorrhage Sir, Lenalidomide, a 4‑amino ‑glutamyl analogue of thalidomide, is an immunomodulator drug with potent antitumor activity, used initially for the treatment of refractory or relapse multiple myeloma. Lenalidomide have a different toxicity profile as compared with thalidomide and has lower incidence of adverse effects such as; sedation, constipation, and neuropathy compared with thalidomide.  Like thalidomide, lenalidomide increases the risk of deep vein thrombosis and pulmonary embolism. Diffuse alveolar hemorrhage (DAH) as a side effect of lenalidomide is rarely reported.[4,5] We report a case of lenalidomide‑induced DAH in a patient with myelodysplastic syndrome (MDS). A 60-year-old male presented to our emergency room with complaints of shortness of breath of 2 day duration. He is an ex-smoker with a 30 pack-year smoking history and a known hypertensive. He had been diagnosed to have thoracic sarcoidosis (stage 2) 13 months ago and was treated with oral prednisolone. Patient showed clinico‑radiological improvement with the above treatment. Three months after completion of steroid treatment, his follow up investigations revealed a hemoglobin of 10.0 g/dL (normal 11.5-16.5), elevated white cell count of 29.7 × 109/L (normal 4.3-10.8) with left shift and low platelet count of 62 × 10 9/L (normal 150-450). A diagnosis of MDS was suspected and this was confirmed by bone marrow aspiration and biopsy; which revealed cellular marrow with increase in immature precursors, dysplastic megakaryocytes, and moderate increase in reticulin. The final diagnosis was that of MDS‑RAEB 2, and treatment was initiated with lenalidomide 5 mg per orally, once daily. At the time of presentation, the patient had been on the above treatment for 2 weeks. On examination, he was afebrile (37.2°C) with respiratory rate of 32 beats per minute, blood pressure of 128/64 mmHg, pulse rate of 126 per minute and oxygen saturation of 78% on room air. Except for pallor, his physical examination was within normal limits. Respiratory examination revealed bilateral scattered rales predominantly in the lung bases. Examination of the cardiovascular, neurological systems and the abdominal was unremarkable. The patient was started on oxygen through the venturi‑mask at a FiO2 of 31% and shifted to intensive care unit. Laboratory examination showed hemoglobin of 5.8 g/dl (normal 11.5-16.5), white cell count of 41.2 × 109/L (normal 4.3-10.8) and platelet count of 18 × 10 9/L (normal 150-450) with normal coagulation parameters. HIV serology was negative. Chest 90
X‑ray [Figure 1a] revealed fluffy shadows bilaterally and HRCT thorax [Figure 1b] showed bilateral ground glass opacities with interstitial thickening; producing crazy paving pattern in the central lung fields, with relative sparing of peripheral areas. The differential diagnoses considered for his clinical worsening were pulmonary edema, infections such as pneumocystitis carinii and DAH. Lenalidomide was stopped, and he was started on treatment with methylprednisolone 500 mg and piperacillin and tazobactum. Bronchoscopy was deferred in view of low saturation. Despite symptomatic treatment, the patient’s oxygen requirement increased and he was electively intubated, in view of impending respiratory failure. Bronchcoscopy was done and it revealed the presence of blood in the bronchial tree. Bronchoalveolar lavage (BAL) was positive for hemosiderophages and negative for pneumocystitis. Bacterial and fungal cultures were also negative. Transbronchial lung biopsy was deferred in view of high supplemental oxygen requirement. A diagnosis of alveolar hemorrhage secondary to use of lenalidomide was made. The patient’s clinical condition progressively deteriorated with worsening lung function, resulting in increased ventillatory requirements. He died due to respiratory failure, after 48 hours of hospital admission. Lenalidomide has dual mechanism of action; in vivo it induces tumor cell apoptosis and in vitro has direct antitumor effect. Due to its potent antiinflammatory, antiangiogenic, and immunomodulatory property, and because of better toxicity profile, lenalidomide is now widely used in the management of hematological malignancies like myelodysplasia. Sakai et al. first reported the occurrence of alveolar hemorrhage with the use of Lenalidomide for their
Figure 1: Chest X‑ray PA view (a) showing bilateral fluffy opacities and HRCT thorax (b) showing perihilar ground glassing and interstitial thickening leading to crazy paving pattern Lung India • Vol 31 • Issue 1 • Jan - Mar 2014
Letters to Editor
patient who had multiple myeloma. The patient improved well, once the offending drug was stopped. Following this, Oshima et al. reported, after extensive search of Adverse Event Reporting System (AERS) of Food and Drug Administration (FDA) website, that 10 of 681 cases who were started on lenalidomide developed alveolar hemorrhage. Like in our patient, of the 10 cases, 7 had a fatal outcome. The main stay of treatment of alveolar hemorrhage is withdrawal of the offending drug, and ruling out other causes such as infections including pneumocystitis carinii pneumonia. Role of corticosteroids in the treatment of lenalidomide‑induced pulmonary toxicity is not clear. Drug‑induced pulmonary toxicity usually is a life threatening situation as it produces rapid clinical deterioration, just as we encountered in this patient.
Departments of Pulmonary Medicine, and 1Hematology, Christian Medical College, Vellore, Tamil Nadu, India E‑mail: [email protected]
REFERENCES 1. 2. 3. 4. 5. 6. 7.
In conclusion, clinicians should consider adverse drug reactions as one of the differentials in a patient who presents with new onset respiratory symptoms, hypoxia, and bilateral pulmonary infiltrate, in patient on antineoplastic agents.
Armoiry X, Aulagner G, Facon T. Lenalidomide in the treatment of multiple myeloma: A review. J Clin Pharm Ther 2008;33:219‑26. Sonpavde G, Hutson TE. Recent advances in the therapy of renal cancer. Expert Opin Biol Ther 2007;7:233‑42. Fauci AS, Braunwald E, Kasper DL, Hauser SL, Longo DL, Jameson JL, et al., editors. Harrison’s Principles of Internal Medicine. 18th ed. New York: McGraw Hill; 2012. Sakai M, Kubota T, Kuwayama Y, Ikezoe T, Yokoyama A. Diffuse alveolar hemorrhage associated with lenalidomide. Int J Hematol 2011;93:830‑1. Oshima Y, Tojo A. Pulmonary alveolar hemorrhage possibly associated with lenalidomide use. Int J Hematol 2011;94:296‑7. Vallet S, Palumbo A, Raje N, Boccadoro M, Anderson KC. Thalidomide and lenalidomide: Mechanism‑based potential drug combinations. Leuk Lymphoma 2008;49:1238‑45. List A, Kurtin S, Roe DJ, Buresh A, Mahadevan D, Fuchs D, et al. Efficacy of lenalidomide in myelodysplastic syndromes. N Engl J Med 2005;352:549‑57.
Access this article online Quick Response Code:
Website: www.lungindia.com DOI:
S. Saheer, Balamugesh Thangakunam, Devasahayam Jesudas Christopher, Biju George1
DR‑70 immunoassay and malignant pleural effusion Sir,
Hainan Medical University, Haikou, Hainan, China. E‑mail: [email protected]
The topic of DR‑70 immunoassay and malignant pleural effusion (PE) is an interesting article in chest oncology. In a study, Sengupta et al. reported that “DR‑70 assay has high sensitivity in detecting underlying lung cancer, but has no role in differentiating malignant PE from non‑malignant PE.” There are many considerations on actual clinical use of DR‑70 immunoassay. First, the diagnostic property of this assay is only fair[1,2] and there are several cancers (such as lung, stomach, breast and rectum cancers) that can induce abnormal results. In addition, the significant high level can be seen in the cases with advanced disease, which means no usefulness for early detection. Finally, there is still no report confirming the cost‑effectiveness of this new test.
Beuy Joob, Viroj Wiwantikit1
REFERENCES 1. 2. 3.
Sengupta A, Saha K, Jash D, Banerjee SN, Biswas NM, Dey A. Role of DR‑70 immunoassay in suspected malignant pleural effusion. Lung India 2013;30:321‑6. Wu D, Zhou X, Yang G, Xie Y, Hu M, Wu Z, et al. Clinical performance of the AMDL DR‑70 immunoassay kit for cancer detection. J Immunoassay 1998;19:63‑72. Kerber A, Trojan J, Herrlinger K, Zgouras D, Caspary WF, Braden B. The new DR‑70 immunoassay detects cancer of the gastrointestinal tract: A validation study. Aliment Pharmacol Ther 2004;20:983‑7.
Access this article online Quick Response Code:
Website: www.lungindia.com DOI: 10.4103/0970-2113.126006
Sanitation 1, Medical Academic Center, Bangkok, Thailand,
Lung India • Vol 31 • Issue 1 • Jan - Mar 2014 91
Copyright of Lung India is the property of Medknow Publications & Media Pvt. Ltd. and its content may not be copied or emailed to multiple sites or posted to a listserv without the copyright holder's express written permission. However, users may print, download, or email articles for individual use.